Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 142, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 22, 2023, 3:55 PM CDT for 4 counties in Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2023, 3:55 PM CDT (20:55 UTC)
- Expired
- Jul 22, 2023, 4:34 PM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN
The radar
The Sioux Falls radar (KFSD), 92 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
646
WUUS53 KFSD 222055
SVRFSD
MNC081-083-101-117-222145-
/O.NEW.KFSD.SV.W.0142.230722T2055Z-230722T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
355 PM CDT Sat Jul 22 2023
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Lyon County in southwestern Minnesota...
Southeastern Lincoln County in southwestern Minnesota...
Northeastern Pipestone County in southwestern Minnesota...
Northwestern Murray County in southwestern Minnesota...
* Until 445 PM CDT.
* At 355 PM CDT, a severe thunderstorm was located over Florence, or
17 miles southwest of Marshall, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Balaton around 410 PM CDT.
Other locations in the path of this severe thunderstorm include
Current Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4430 9616 4437 9600 4417 9567 4401 9600
TIME...MOT...LOC 2055Z 319DEG 18KT 4426 9601
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Meyers2 follow-up statements
695
WWUS53 KFSD 222113
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
413 PM CDT Sat Jul 22 2023
MNC081-083-101-117-222145-
/O.CON.KFSD.SV.W.0142.000000T0000Z-230722T2145Z/
Lyon MN-Lincoln MN-Pipestone MN-Murray MN-
413 PM CDT Sat Jul 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN LYON...SOUTHEASTERN LINCOLN...NORTHEASTERN PIPESTONE
AND NORTHWESTERN MURRAY COUNTIES...
At 413 PM CDT, a severe thunderstorm was located near Ruthton, or 17
miles northwest of Slayton, moving south at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Lyon, southeastern Lincoln, northeastern Pipestone and
northwestern Murray Counties, including the following locations...
Garvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4430 9616 4437 9600 4417 9567 4401 9600
TIME...MOT...LOC 2113Z 345DEG 23KT 4416 9603
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Meyers069
WWUS53 KFSD 222134
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
434 PM CDT Sat Jul 22 2023
MNC081-083-101-117-222144-
/O.CAN.KFSD.SV.W.0142.000000T0000Z-230722T2145Z/
Lyon MN-Lincoln MN-Pipestone MN-Murray MN-
434 PM CDT Sat Jul 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LYON...
SOUTHEASTERN LINCOLN...NORTHEASTERN PIPESTONE AND NORTHWESTERN MURRAY
COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
Remember, a Severe Thunderstorm Warning still remains in effect for
parts of Pipestone and Murray counties!
LAT...LON 4430 9616 4437 9600 4417 9567 4401 9600
TIME...MOT...LOC 2133Z 319DEG 18KT 4408 9593
$$
MeyersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:40 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 22, 2:40 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 240 PM CDT Sat Jul 22 2023 .SHORT TERM...(This Evening through Sunday) Issued at 240 PM CDT Sat Jul 22 2023 A relatively weak wave will continue to drop south through MN into IA late this afternoon and evening. With some weak low to mid level warm advection and a weaker cap late this afternoon isolated thunderstorms will be possible. With CAPE values generally 1000 J/kg or lower and fairly weak shear severe weather is not expected to be very widespread. However, with a very dry sub cloud layer leading to DCAPE values around 1200 J/kg there could be some gusty winds with the stronger storms, possibly as high as 65 mph. Hail could reach dime size. The better chances for this will be mostly near and east of I-29. This activity should be mostly diurnally driven so not much activity expected after sunset. There is some potential for an isolated thunderstorm near the Missouri River in central SD as well as a few locations have heated out. Lows will be mild in the upper 50s to lower 60s. Northwest flow aloft with building heights should lead to a dry and increasingly warm Sunday. Model soundings show a very strong cap in place in most locations, weakest in central SD, so not expecting storms to develop. Highs from the mid 80s in southwest MN to the mid 90s in central SD. .LONG TERM...(Sunday Night through Saturday) Issued at 240 PM CDT Sat Jul 22 2023 Sunday night into Monday morning a wave will drop south into the area and increase the mid level warm air advection. This should allow for isolated to scattered thunderstorms to develop, with the better chances near and east of I-29. While isolated severe storms will be possible the overall threat should be on the lower end. Monday afternoon and night looks dry for now but if the wave is a little slower or if any boundaries are left behind additional activity will be possible. Temperatures start to climb on Monday with highs from the mid and upper 80s east of I-29 to the mid 90s in central SD. Tuesday into Saturday will see upper level ridging try to build into the area but some weak energy may occasionally beat the ridge down a bit. One potentially better piece of energy looks to be from about Wednesday night into Thursday night, but still far enough out not to worry too much about details. Otherwise very warm with lows from the mid 60s to lower 70s and highs in the 90s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1225 PM CDT Sat Jul 22 2023 Isolated showers and thunderstorms will be possible this afternoon into the evening, but most activity should diminish pretty quickly after sunset. The better chances will be near and east of I-29. The stronger storms later in the afternoon may produce strong wind gusts to 65 mph. Outside of any showers and thunderstorms VFR conditions are expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...08 AVIATION...08
Hazardous weather outlook, Jul 22, 3:32 PM CDT, 23 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 332 PM CDT Sat Jul 22 2023 SDZ038-039-050-052>055-057>067-232045- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln- 332 PM CDT Sat Jul 22 2023 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms are possible this afternoon and evening. While the risk of severe weather is low, isolated stronger storms could produce strong wind gusts and small hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Increasing heat will build east across the region Sunday through much of next week. Tuesday through Thursday, widespread highs in the 90s are likely, with heat indices possibly topping 100 degrees. Prepare now to ensure you are ready for the combination of dangerous heat and humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-068>071-232045- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Bon Homme-Yankton-Union- 332 PM CDT Sat Jul 22 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms are possible this afternoon and evening. While the risk of severe weather is low, isolated stronger storms could produce strong wind gusts of 60 mph and hail up to ping pong ball size. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Increasing heat will build east across the region Sunday through much of next week. Tuesday through Thursday, widespread highs in the 90s are likely, with heat indices possibly topping 100 degrees. Prepare now to ensure you are ready for the combination of dangerous heat and humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 22, 3:22 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
322 PM CDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM Hail Arco 44.39N 96.18W
07/22/2023 E1.25 inch Lincoln MN Trained Spotter
&&
PSLocal storm report, Jul 22, 3:28 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
328 PM CDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Hail 9 N Tracy 44.37N 95.60W
07/22/2023 M1.50 inch Lyon MN Trained Spotter
Hail lasted for 10 minutes.
&&
PSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:20 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Pipestone | 40 min |
| Jul 22, 3:51 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 39 min |
| Jul 22, 4:26 PM CDT | Severe Thunderstorm Warning | FSD | Murray, Nobles, Pipestone, Rock | 49 min |
| Jul 22, 4:32 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray | 16 min |
| Jul 22, 5:44 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.